Hysteria or Coincidence?

The other day, I went to the doctor due to an ear infection. I got two shots in the rump (I think the nurse liked it a tad too much). :slight_smile: After she got done cleaning up, and I had pulled my pants back up, she told me that many people become dizzy after getting these shots. Now… up until this point, I felt fine, but the microsecond the word “dizzy” registered in my head, I got very dizzy. Tunnel vision set in, and I had to sit down for about five minutes. Hysteria? Coincidence? I’m not even close to a squeamish person, and have never become dizzy from a shot before. Personally, I think it was all in my head. :slight_smile: Behold…. the power of cheese. Err… I mean… suggestion.

Anyway, has this ever happened to you? Do you think I was a victim of hysteria or did my becoming dizzy just happen to coincide with the nurse’s words?

First you can try an experiment and see if on another round of shots you get dizzy at all or at the same time.

Depending on what the shot was it could be coincidence alone.

Personally I think that it was the power of suggestion amplyfying the effects. You said that you conciously registered the thought of dizzy.

Another point is…
Were you bending over for the shot?

I was leaning only slightly for the shot. Probably about 10 degrees from upright. Good thought, but I don’t think 10 degrees would cause this.

I did really hear the “dizzy” part of her speech, and that’s when it hit me. Pretty cool really.

I used to get penicillin shots for tonsilitis when I was a kid. They never made me dizzy.

The first time I donated blood I went in and sat down in the juice and cookies room. The volunteer had a water ready for me and I was sipping that and she asked me what else I wanted. She went over to get me whatever it was, I don’t remember now, I looked at my boyfriend (now husband) and said, “I don’t feel very…” I woke up with my head on the table just a second later. My boyfriend and the volunteer said it went BANG when it hit. Now THAT was dizzy.

I’d say that you’ll probably never know if it was just the power of suggestion or not.

There is an awful lot of stimuli out there, and thanks to folks on Madison avenue, most of it IS suggestive. Are you subject to suggestion? If your not usually given to that sort of thing, I’d bet it was not psychosomatic.

Steve-o:

Just be glad she said “dizzy” and not “incontinent.” :smiley:

malden

I dunno I tend to get ear infections fairly easily and every once the ear infection gives me vertigo attacks.(Not fun). I’m not sure if that’s what happened to you, but I suspect it may be. Anyhow, during the last attack I was reading Bill Bryson’ ‘A Walk in the Woods’, and it was so funny that I would laugh out loud and even though I was laying down at the time the head movement was enough to induce another attack and I would almost (well there was the one time…) throw up. (You thought coke hurt spewing from your nose…) It passed in a day or two. Man I never want to go through that again.
Formerly dizzy in Saskatchewan
Keith


You want brilliance BEFORE I’ve had my coffee!!!

It would help to know what was being injected. That might make a difference.

A lot of people in very “good” health who could wave to Mama while standing on the roof top of a moving train can faint when getting an injection.

Whether it is trauma, intrusiveness, the suddenness of the shot - who knows. The smart thing is to sit when you get a shot (doesn’t not apply in your case) or having blood drawn. And to take your time moving around (in your case) afterwards.

Seems to be more common in younger people than older people so I sometimes wonder if those who suffer from this oddity might have lovely low blood pressure to begin with–medical people sometimes call these low blood pressure people “fainters” and after a while they often identify themselves as “fainters” makes the medical people happy to know this up front.

Nothing wrong with low blood pressure, unless you are bleeding wildly from someplace, of course.


Are you driving with your eyes open or are you using The Force? - A. Foley

Your ears are responsible for not only your sense of hearing but also your sense of balance. That’s why you’ve gotten dizzy from the ear infections themselves and not just the shot. It has to do with the cochlea and semicircular canals of your inner ear and all that stuff. I’m not sure I’d explain it accurately, but you can check out some health web sites for more information.

im extremely squeamish, so all of this is routine for me, whenever i get a shot, look at someone getting a shot, etc.

once i was at the eye doctors, and you know how they put those drops in to make your pupils dilate (or whatever those drops do…)
the doctor told me as soon as he put them in that my eyes might feel “numb”. that was enough to make the room start spinning and me sliding down the exam chair…

i was wondering…i know im so squeamish b/c its all in my head. when i was a little younger, this stuff didnt bother me so much. nowadays, i would never dream of giving blood, b/c i know i would be on the floor afterwards, probably throwing up. and even looking at someone getting a shot makes me nauseous. is there any possible way to “cure” myself of this problem? i wish i wasnt this way…


“I am so smart, I am so smart, s-m-r-t, i mean s-m-a-r-t”